Alert archive / North Carolina / Tornado Warnings in 1996
Tornado Warning 15, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at May 29, 1996, 6:12 PM EDT for Union County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 1996, 6:12 PM EDT (22:12 UTC)
- Expired
- May 29, 1996, 6:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Union County, NC
The radar
The Columbia radar (KCAE), 128 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 292212 TORGSP NCC179-292245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 612 PM EDT WED MAY 29 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 645 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL NORTH CAROLINA ...UNION COUNTY AT 611 PM HAM RADIO SPOTTERS HAVE INDICATED THAT A TORNADO WAS TOUCHING DOWN 2 MILES WEST OF MONROE. THE TORNADO IS MOVING SOUTHEAST AROUND 30 MPH AND WILL CROSS HIGHWAYS 200 AND 207 JUST SOUTH OF MONROE BY 625 PM AND WILL CROSS OVER HIGHWAY 601 IN THE FAR SOUTHEASTERN PORTIONS OF UNION COUNTY BY 645 PM. PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OF BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A DITCH. MOYfER &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at May 29, 2:07 PM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 29, 2:07 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 207 PM EDT WED MAY 29 1996 88-D QUIET ATTM WITH REGIONAL RADAR SHOWING CONVECTION BEGINNING TO FIRE ACROSS NRN AL. ADAP SHOWS ATMOS OVER CWA UNSTABLE WITH NO CAP. FRONT AND JET MAXS PROGGED TO CROSS CWA TONIGHT. MOISTURE CONVERGENCE CONTINUES ACROSS THE CWA SO THINGS MAY NOT GET AS ACTIVE AS PREVIOUSLY THOUGHT BUT HIGH CHC POPS ARE WARRANTED FOR WESTERN SECTIONS AND CHC POPS ELSW. MODELS SIMILAR PUSHING FRONT THROUGH TONIGHT AND COOL DRY HIGH PRESSURE BUILDING IN THROUGH REST OF PERIOD. LOW CLOUDS AND MAYBE SOME L- SHOULD HANG AROUND EARLY THURSDAY MORNING OTHW MOSTLY SUNNY AND COOLER. TEMPS COULD BE HELD UP A LITTLE TONIGHT WITH CLOUDS AND HIHGER WINDS ASSOCIATED WITH THE FRONT. FOR THE REST OF THE PERIOD THINK FAN TOO COOL. AVL 55/69/47/72 5/0/0/0 CLT 61/75/54/78 4/0/0/0 GSP 61/76/53/79 4/0/0/0 ^ RWH
In the hours before
Local storm report, May 29, 4:02 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
402 PM EDT WED MAY 29 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
359 PM RUTHERFORDTON NC 0.88 INCH HAIL
05/27/96 RUTHERFORD DIME TO NICKLE HAIL
REPORTED BY RUTHERFORD
911.
DHRLocal storm report, May 29, 4:48 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
448 PM EDT WED MAY 29 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.*....
448 PM BOILING SPRINGS SC 0.75 INCH HAIL
05/29/96 SPARTANBURG DIME REPORTED BY HAMM
SPOTTER.
DHRLocal storm report, May 29, 4:49 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
402 PM EDT WED MAY 29 1996
CORRECTION FOR DATE
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
359 PM RUTHERFORDTON NC 0.88 INCH HAIL
05/29/96 RUTHERFORD DIME TO NICKLE HAIL
REPORTED BY RUTHERFORD
0 911.
DHRLocal storm report, May 29, 5:57 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
557 PM EDT WED MAY 29 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
545 PM ADAMSBURG SC 1.00 INCH HAIL
UNION REPORTED BY EPD
550 PM ATWELL NC TREES AND POWERS LINES
ROWAN DOWN FROM TORNADO R,EPORTED
BY FIRE CHIEF.
DHRLocal storm report, May 29, 6:03 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
602 PM EDT WED MAY 29 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.H....
600 PM ATWELL NC 1.75 INCH HAIL
ROWAN TREES DOWN...ROOF OFF HOUSE
BY TORNADO. HAMM SPOTTER.
DHRLocal storm report, May 29, 6:08 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
607 PM EDT WED MAY 29 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
549 PM 10 E MOORESVILLE NC TREES AND POWER LINES DOWN
ROWAN SOUTHWEST ROWAN COUNTY.
REPORTED BY ROWAN COUNTY
V 911.
DHRThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:50 PM EDT | Severe Thunderstorm Warning | GSP | Rutherford | 40 min |
| May 29, 4:56 PM EDT | Tornado Warning | GSP | Gaston | 49 min |
| May 29, 5:17 PM EDT | Tornado Warning | GSP | Mecklenburg | 43 min |
| May 29, 5:26 PM EDT | Tornado Warning | GSP | Union | 49 min |
| May 29, 5:49 PM EDT | Severe Thunderstorm Warning | GSP | Cabarrus, Rowan | 41 min |
| May 29, 5:55 PM EDT | Tornado Warning | GSP | Rowan | 35 min |
Nearby
Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.